Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 40, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 21, 2008, 8:25 PM CST for Marengo County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 21, 2008, 8:25 PM CST (02:25 UTC)
- Expired
- Feb 21, 2008, 9:00 PM CST
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Marengo County, AL
The radar
The Birmingham radar (KBMX), 138 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 6:53 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 220225
SVRBMX
ALC091-220300-
/O.NEW.KBMX.SV.W.0040.080222T0225Z-080222T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
825 PM CST THU FEB 21 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MARENGO COUNTY IN SOUTHWEST ALABAMA...
THIS INCLUDES THE CITY OF LINDEN...
* UNTIL 900 PM CST
* AT 823 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR MYRTLEWOOD...OR 7 MILES SOUTHWEST OF
LINDEN...AND MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CALVARY AND LINDEN BY 830 PM CST...
OCTAGON...6 MILES SOUTH OF PROVIDENCE AND 7 MILES SOUTH OF
CHICKASAW STATE PARK BY 835 PM CST...
THOMASTON AND DAYTON BY 845 PM CST...
CONSUL BY 855 PM CST...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY
MORNING FOR SOUTHWESTERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3231 8800 3232 8795 3231 8794 3232 8793
3242 8753 3239 8752 3216 8754 3213 8796
TIME...MOT...LOC 0225Z 258DEG 35KT 3224 8786
$$
JD/812 follow-up statements
000
WWUS54 KBMX 220241
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
841 PM CST THU FEB 21 2008
ALC091-220300-
/O.CON.KBMX.SV.W.0040.000000T0000Z-080222T0300Z/
MARENGO AL-
841 PM CST THU FEB 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST
FOR EAST CENTRAL MARENGO COUNTY...
AT 837 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR OCTAGON...OR ABOUT NEAR LINDEN...MOVING
EAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CONSUL BY 855 PM CST...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY
MORNING FOR SOUTHWESTERN ALABAMA.
LAT...LON 3234 8779 3242 8753 3236 8752 3226 8753
3226 8754 3224 8753 3216 8754 3215 8776
TIME...MOT...LOC 0241Z 258DEG 35KT 3227 8768
$$
JD/81000
WWUS54 KBMX 220257
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
857 PM CST THU FEB 21 2008
ALC091-220307-
/O.EXP.KBMX.SV.W.0040.000000T0000Z-080222T0300Z/
MARENGO AL-
857 PM CST THU FEB 21 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARENGO COUNTY
EXPIRES AT 900 PM CST...
THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE MOVED OUT OF THE COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY
MORNING FOR SOUTHWESTERN ALABAMA.
LAT...LON 3234 8779 3242 8753 3236 8752 3226 8753
3226 8754 3224 8753 3216 8754 3215 8776
TIME...MOT...LOC 0257Z 258DEG 35KT 3232 8747
$$
JD/81What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 6:00 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Feb 21, 6:00 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE BIRMINGHAM AL 600 PM CST THU FEB 21 2008 .UPDATE...FOR 00Z AVIATION DISCUSSION. && .SHORT TERM...TONIGHT. TWO MAIN FEATURES OUT THERE THIS AFTERNOON...THAT HAVE COMBINED TO HAVE A DISTINCT EFFECT ON THE WEATHER ACROSS CENTRAL ALABAMA. THE FIRST IS A BOUNDARY ASSOCIATED WITH A WEDGE THAT SET UP ACROSS WEST CENTRAL GEORGIA AND EASTERN ALABAMA. THIS BOUNDARY IN ADDITION TO THE SOUTHERLY FLOW HAS RESULTED IN ISENTROPIC LIFT ACROSS MUCH OF THE AREA. FURTHER SOUTH A WARM FRONT HAS REMAINED SOUTH OF THE AREA FOR MOST OF THE DAY. A FEW AREAS ACROSS SOUTHERN PORTIONS OF CENTRAL ALABAMA HAVE BEEN DRY FOR THE PAST FEW HOURS AS THEY WERE IN A DRY SLOT BETWEEN THE TWO AREAS. TONIGHT...WE WILL SEE THE WEDGE BOUNDARY MOVE NORTH AND AT THE SAME TIME THE WARM FRONT WILL LIFT NORTH AS WELL. WOULD NOT BE OUT OF THE QUESTION TO SEE THE LOWS FOR THE NIGHT OCCUR SHORTLY AFTER MIDNIGHT AND THEN TEMPERATURES RISE OVERNIGHT...WITH THE ONSET OF THE WARM FRONT. WENT AHEAD AND INCLUDED NEARLY 100 POPS ACROSS THE AREA TONIGHT WITH PREDOMINATE RAIN AND A FEW ISOLATED THUNDERSTORMS. EXPECT MOST OF THE THUNDERSTORMS TO BE ELEVATED TONIGHT. THE ONE QUESTION FOR TONIGHT WILL BE HOW FAR NORTH THE WARM FRONT WILL LIFT. MODELS ARE HINTING THAT IT WILL MAKE IT UP TO A JASPER TO GADSDEN LINE BY MORNING. 16 .LONG TERM...FRIDAY THROUGH THURSDAY. FRIDAY AND FRIDAY NIGHT...ACTIVE DAY SHAPING UP AS MODELS SHOW SURFACE LOW DEEPENING ACROSS PORTIONS OF MISSISSIPPI AND THEN MOVING INTO AND ACROSS CENTRAL SECTIONS OF THE AREA FRIDAY AFTERNOON...THEN EXITING THE AREA FRIDAY EVENING. ASSOCIATED COLD FRONT WILL ENTER THE WESTERN SECTIONS NEAR 8 AM AND EXIT EASTERN SECTIONS NEAR 8 PM. POOL OF 60 TO 65 DEGREE DEWPOINTS WILL ADVECT NORTHWARD...AIR MASS IS EXPECTED TO DESTABILIZE QUICKLY DUE TO DAYTIME HEATING AND WITH SOME UPPER SUPPORT EXPECT STRONG TO SEVERE STORMS TO DEVELOP. SPC HAS THE AREA ALONG AND SOUTH OF INTERSTATE 20 OUTLOOKED FOR POSSIBLE SVR STORMS WITH THE PRIMARY THREAT DAMAGING WINDS. AN ISOLATED TORNADO WILL BE POSSIBLE ALONG ANY DISTINCT LINE SEGMENT THAT DEVELOPS AND INTENSIFIES. WILL FORECAST LIKELY TO WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE AREA ON FRIDAY...THEN TAPER POPS FROM WEST TO EAST FRIDAY NIGHT AS DRIER AIR MOVES IN. HIGHS ON FRIDAY MID TO UPPER 60S NORTH AND 70 TO 75 SOUTH. LOWS FRIDAY NIGHT MAINLY 40S NORTH AND 50S SOUTH. SATURDAY AND SUNDAY...A WEAK SHORT WAVE WILL MOVE ACROSS THE NORTHERN SECTIONS SATURDAY NIGHT INTO SUNDAY. WILL FORECAST A SLIGHT CHANCE OF SHOWERS ACROSS THE NORTH...BUT FOR THE MOST PART OVERALL DRIER CONDITIONS CAN BE EXPECTED...ESPECIALLY ACROSS THE SOUTH. HIGHS EACH DAY 55 TO 65. LOWS SATURDAY NIGHT 35 TO 45 AND IN THE 30S SUNDAY NIGHT. MONDAY THROUGH THURSDAY...SOUTHERLY FLOW WILL INCREASE ON MONDAY IN ADVANCE OF THE NEXT COLD FRONT WHICH MOVES THROUGH THE AREA ON TUESDAY. NICE DAY ON MONDAY WITH PLENTY OF SUNSHINE AND HIGHS IN THE 60S. AS FRONT APPROACHES WILL ADD SMALL POPS FOR MONDAY NIGHT...THEN FORECAST LIKELY POPS ON TUESDAY. A FEW STRONG STORMS WILL BE POSSIBLE. SOMEWHAT COOLER AND DRIER NORTHERLY FLOW WILL PREVAIL WEDNESDAY AND THURSDAY. HIGHS TUESDAY 50S NORTH AND 60S SOUTH...HIGHS WEDNESDAY 45 TO 55...AND IN THE 50S THURSDAY. OVERNIGHT LOWS IN THE 40S EARLY IN THE PERIOD AND IN THE 20S BY THE END OF THE PERIOD. && .AVIATION...00Z TAF DISCUSSION. MESSY WEATHER ACROSS CENTRAL ALABAMA IN THE NEXT 24 HOURS. RAIN SHIELD CURRENTLY EXITING NORTHEAST ALABAMA REPRESENTS THE BACK EDGE OF A WEDGE AIRMASS...WHILE THUNDERSTORMS ERUPTING IN CENTRAL MS REPRESENT ADVANCING WARM FRONT. BETWEEN THE TWO..EXPECT MVFR TO IFR CEILINGS MAINLY OVERNIGHT...WITH CEILINGS FALLING TO LIFR AROUND SUNRISE TOMORROW AT MOST LOCATIONS. ALTHOUGH NOT IN THE TAF...NOTED THAT GUIDANCE INDICATES POSSIBLE FG AS WELL FOR TOI AND MGM AS THE WARM FRONT APPROACHES. BELIEVE WE WILL BE LOOKING AT CONTINUED ELEVATED CONVECTION MOVING INTO THE AREA LATE TONIGHT. AS THE WARM FRONT LIFTS NORTHWARD TOMORROW...LOW PASSES NORTHWARD TO OUR WEST...AND WE WIND UP IN AN IMPRESSIVE WARM SECTOR. EXPECT CEILINGS TO LIFT AND BECOME BROKEN...BUT THAT WILL ONLY RESULT IN MORE SHOWERS AND THUNDERSTORMS AND MVFR CEILINGS. SIGNIFICANT IMPROVEMENT NOT EXPECTED UNTIL JUST THE OTHER SIDE OF THIS TAF PERIOD. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 16/50
Hazardous weather outlook, Feb 21, 7:20 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 720 PM CST THU FEB 21 2008 ALZ011>015-017>050-230100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 720 PM CST THU FEB 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. SEVERE STORMS ARE POSSIBLE TONIGHT AFTER MIDNIGHT THROUGH 630 AM FOR AREAS GENERALLY FROM CARROLLTON TO FORT DEPOSIT. LARGE HAIL IS THE PRIMARY THREAT...HOWEVER DAMAGING WINDS MAY ALSO BE POSSIBLE. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA ON FRIDAY...MAINLY FROM 630 AM TO 8 PM CST...AS A LOW PRESSURE SYSTEM...ALONG WITH A TRAILING COLD FRONT...MOVES THROUGH THE AREA. AT THIS TIME...THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND HAIL...HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT. THE AREA WITH THE HIGHEST THREAT IS GENERALLY ALONG AND SOUTH OF A LINE EXTENDING FROM PICKENSVILLE...TO BIRMINGHAM...TO ANNISTON. STRONG STORMS WILL BE POSSIBLE AGAIN DURING THE DAY ON TUESDAY ACROSS MUCH OF CENTRAL ALABAMA. STRONG WINDS AND HAIL WILL BE THE MAIN THREAT WITH THESE STORMS...AS A COLD FRONT WILL PASS THROUGH CENTRAL ALABAMA. STAY TUNED FOR ANY CHANGES ON THE TIMING AND STRENGTH OF THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY TONIGHT AND AGAIN ON FRIDAY. 17/KLAWS
In the hours before
Special weather statement, Feb 21, 3:08 PM CST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 308 PM CST THU FEB 21 2008 ALZ030-212145- SUMTER- 308 PM CST THU FEB 21 2008 ...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 345 PM CST... AT 308 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF GEIGER...OR 21 MILES NORTHWEST OF LIVINGSTON...MOVING EAST AT 20 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GEIGER. WEST UNION. GAINESVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
Special weather statement, Feb 21, 4:24 PM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 424 PM CST THU FEB 21 2008 ALZ033>035-212315- BIBB-CHILTON-PERRY- 424 PM CST THU FEB 21 2008 ...SIGNIFICANT WEATHER ALERT FOR BIBB...CHILTON AND PERRY COUNTIES UNTIL 515 PM CST... AT 422 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF ELLARDS...OR 11 MILES SOUTHWEST OF CENTREVILLE...MOVING EAST AT 45 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MERTZ. HARRISBURG. BRENT. BIBB COUNTY AIRPORT. TRIO. RANDOLPH. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Feb 21, 8:01 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 801 PM CST THU FEB 21 2008 ALZ039-220245- MARENGO- 801 PM CST THU FEB 21 2008 ...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 845 PM CST... AT 800 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHOCTAW CITY...OR 18 MILES SOUTHWEST OF LINDEN...MOVING EAST AT 40 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MYRTLEWOOD. HALF ACRE. CALVARY. OCTAGON. THOMASTON. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY MORNING FOR SOUTHWESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JD/81
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 11:51 PM CST | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 39 min |
| Feb 22, 12:33 AM CST | Severe Thunderstorm Warning | BMX | Dallas, Hale, Marengo, Perry | 27 min |
| Feb 22, 1:40 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Coosa, Elmore | 35 min |
| Feb 22, 2:11 AM CST | Severe Thunderstorm Warning | BMX | Chambers, Coosa, Elmore, Tallapoosa | 34 min |
| Feb 22, 3:32 AM CST | Flash Flood Warning | BMX | Greene, Pickens, Sumter | 3 hr |
| Feb 22, 3:58 AM CST | Flash Flood Watch | BMX | Autauga, Bibb, Calhoun, Chambers, Chilton, Clay and 18 more | 6 hr |
| Feb 22, 7:08 AM CST | River Flood Warning | BMX | Sumter | 9 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.